Weight Gain on Insulin Pump

By julzm00 Latest Reply 2010-11-09 11:11:31 -0600
Started 2010-11-08 13:58:57 -0600

I've been a diabetic since 1993 and have always had some weight issues. This past summer felt so good about myself losing weight despite my blood sugar being out of control. At the advice of my endocrinologist I began insulin pump therapy with the Humalog U500 a month ago. I have since gained 30lbs some which the DR said may be fluid retention but is completely normal during the start of pump therapy. I have now gained a total of 51lbs since getting my blood surgars under better control in September. I had such high hopes that getting my blood glucose under control would improve my quality of life by having less fatigue and mental confusion from the roller coaster of highs and lows. At this point I feel worse with all the weight gain and additional aches and pains probably associated with the weight gain. I've become greatly depressed (not suicidal) due to weight gain and increased pain in various locations. I saw my regular physician today which ordered a battery of blood work mostly usual stuff; blood counts, thyroid, potassium, sodium, vitamin D and Vitamin B along with urine culture. She ordered an MRI of my neck and back to see if the pain associated with my neck (existed before weight) and now hips (new pain) is related to a nerve or disk. Ordered a bladder scan to try and diagnose problems with emptying my bladder.
I have gained so much weight that nothing in my wardrobe fits and I can't exactly run out and buy anything. Also, I am under 1800 calories a day more like 1200. Begining weight was 228lbs now 279lbs. I'm at my wits end!
Has anyone else experienced what I'm going thru or have any suggestions?

4 replies

realsis77 2010-11-09 11:11:31 -0600 Report

I hate the weight gain from insulin! I'm on lantus and humulin! Although I actually feel more energetic the weight gain sucks! Its so difficult! I hope I can loose it but its so hard! Your not alone. I can't run out and get new clothes either. I hate it a lot. It is depressing! I need to start exercising maybe that will help! I can totally understand how you feel. I wish I had a soulution but I don't. It seems no matter what I eat the weight gain happens. Its awful. I'm not on the pump only daily shots but still I've noticed it also. Good luck to you and keep us posted on how your doing ok.

julzm00 2010-11-08 16:52:08 -0600 Report

I was previously on Lantus and Novolog before going on the pump. When I initially began to get my sugar under more control I gained 15lbs. My physician told me it was normal to gain 15-20lbs when you get better control of glucose levels. She also said that was normal and i should not gain more unless I didn't stick to my diet. All was good, I even lost that weight before going on the pump. Now, I'm just frustrated not sure which is worse weight gain being uncomrtable or out of control blood sugars.

Jeannie Holmes
Jeannie Holmes 2010-11-08 15:24:38 -0600 Report

I went on Novolog and Lantus about 6 months ago. I have gained 30 lbs. I'm really upset about it and keep losing and gaining the same 10 lbs. I don't know what to do with myself!!!

Next Discussion: Ketones »